Positivity pp 197-227 | Cite as

Non-commutative Banach Function Spaces

  • Ben de Pagter
Part of the Trends in Mathematics book series (TM)


In this paper we survey some aspects of the theory of non-commutative Banach function spaces, that is, spaces of measurable operators associated with a semi- finite von Neumann algebra. These spaces are also known as non-commutative symmetric spaces. The theory of such spaces emerged as a common generalization of the theory of classical (“commutative”) rearrangement invariant Banach function spaces (in the sense of W.A.J. Luxemburg and A.C. Zaanen) and of the theory of symmetrically normed ideals of bounded linear operators in Hilbert space (in the sense of I.C. Gohberg and M.G. Krein). These two cases may be considered as the two extremes of the theory: in the first case the underlying von Neumann algebra is the commutative algebra L on some measure space (with integration as trace); in the second case the underlying von Neumann algebra is B (), the algebra of all bounded linear operators on a Hilbert space (with standard trace). Important special cases of these non-commutative spaces are the non-commutative L p-spaces, which correspond in the commutative case with the usual L p-spaces on a measure space, and in the setting of symmetrically normed operator ideals they correspond to the Schatten p-classes \( \mathfrak{S}_p \) .


Banach Lattice Selfadjoint Operator Riesz Space Banach Function Space Measure Topology 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    C.D. Aliprantis, O. Burkinshaw, Positive Operators, Academic Press, Orlando, 1985.MATHGoogle Scholar
  2. [2]
    C.J.K. Batty, D.W. Robinson, Positive one-parameter semigroups on ordered Banach spaces, Acta Appl. Math. 1 (1984), 221–296.CrossRefMathSciNetGoogle Scholar
  3. [3]
    C. Bennett, R. Sharpley, Interpolation of Operators, Academic Press, Orlando, 1988.MATHGoogle Scholar
  4. [4]
    M.Š. Birman, M.Z. Solomyak, Spectral theory of selfadjoint operators in Hilbert space, D. Reidel Publishing Co., Dordrecht, 1987.Google Scholar
  5. [5]
    M.Š. Birman, M.Z. Solomyak, Operator integration, perturbations and commutators, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI), Issled. Linein. Teorii Funktsii. 17 (1989), 34–66.Google Scholar
  6. [6]
    A.P. Calderón, Spaces between L 1 and L and the theorem of Marcinkiewicz, Studia Math. 26 (1966), 273–299.MATHMathSciNetGoogle Scholar
  7. [7]
    V.I. Chilin, F.A. Sukochev, Symmetric spaces on semi-finite von Neumann algebras, Dokl. Akad. Nauk. SSSR 13 (1990), 811–815 (Russian).Google Scholar
  8. [8]
    E.B. Davies, Lipschitz continuity of functions of operators in the Schatten classes, J. London Math. Soc. 37 (1988), 148–157.MATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    J. Dixmier, Von Neumann Algebras, North-Holland Mathematical Library, Vol. 27, North-Holland, Amsterdam, 1981.MATHGoogle Scholar
  10. [10]
    P.G. Dodds, T.K. Dodds, B. de Pagter, Non-commutative Banach function spaces, Math. Z. 201 (1989), 583–597.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    P.G. Dodds, T.K. Dodds, B. de Pagter, A general Marcus inequality, Proc. Centre Math. Anal. Austral. Nat. Univ. 24 (1989), 47–57.Google Scholar
  12. [12]
    Peter G. Dodds, Theresa K.-Y. Dodds, Ben de Pagter, Non-commutative Köthe duality, Trans. Amer. Math. Soc. 339 (1993), 717–750.MATHCrossRefMathSciNetGoogle Scholar
  13. [13]
    P.G. Dodds, T.K. Dodds, B. de Pagter, F.A. Sukochev, Lipschitz Continuity of the Absolute Value and Riesz Projections in Symmetric Operator Spaces, J. of Functional Analysis 148 (1997), 28–69.MATHCrossRefGoogle Scholar
  14. [14]
    P.G. Dodds, T.K. Dodds, F.A. Sukochev, O.Ye. Tikhonov, A Non-commutative Yosida-Hewitt Theorem and Convex Sets of Measurable Operators Closed Locally in Measure, Positivity 9 (2005), 457–484.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    Th. Fack, H. Kosaki, Generalized s-numbers of τ-measurable operators, Pacific J. Math. 123 (1986), 269–300.MATHMathSciNetGoogle Scholar
  16. [16]
    K. Fan, Maximum properties and inequalities for the eigenvalues of completely continuous operators, Proc. Nat. Acad. Sci. U.S.A. 37 (1951), 760–766.MATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    D.H. Fremlin, Measure Theory, Volume 3: Measure Algebras, Torres Fremlin, Colchester, 2002.Google Scholar
  18. [18]
    I.C. Gohberg, M.G. Krein, Introduction to the Theory of Linear Nonselfadjoint Operators, Translations of Mathematical Monographs, Vol. 18, AMS, Providence, R.I., 1969.MATHGoogle Scholar
  19. [19]
    A. Grothendieck, Réarrangements de fonctions et inégalités de convexité dans les algèbres de von Neumann muni d’une trace, Seminaire Bourbaki, 1955, 113-01-113-13.Google Scholar
  20. [20]
    P.R. Halmos, A Hilbert Space Problem Book, 2nd Ed., Graduate Texts in Math., Springer-Verlag, New York-Heidelberg-Berlin, 1982.MATHGoogle Scholar
  21. [21]
    R.V. Kadison, J.R. Ringrose, Fundamentals of the theory of operator algebras, Volume I: Elementary Theory, Academic Press, New York, 1983.Google Scholar
  22. [22]
    R.V. Kadison, J.R. Ringrose, Fundamentals of the theory of operator algebras, Volume II: Advanced Theory, Academic Press, Orlando, 1986.MATHGoogle Scholar
  23. [23]
    T. Kato, Perturbation Theory for Linear Operators, Classics in Mathematics, Springer-Verlag, Berlin-Heidelberg-New York, 1995.MATHGoogle Scholar
  24. [24]
    S.G. Krein, Ju.I. Petunin, E.M. Semenov, Interpolation of Linear Operators, Translations of Math. Monographs, Vol. 54, Amer. Math. Soc., Providence, 1982.Google Scholar
  25. [25]
    G.G. Lorentz and T. Shimogaki, Interpolation theorems for operators in function spaces, J. Functional An. 2 (1968), 31–51.MATHCrossRefMathSciNetGoogle Scholar
  26. [26]
    W.A.J. Luxemburg, Notes on Banach function spaces XV, Indag. Math. 27 (1965), 415–446.MathSciNetGoogle Scholar
  27. [27]
    W.A.J. Luxemburg, Rearrangement invariant Banach function spaces, Proc. Sympos. in Analysis, Queen’s Papers in Pure and Appl. Math. 10 (1967), 83–144.Google Scholar
  28. [28]
    A.S. Markus, The eigen-and singular values of the sum and product of linear operators, Russian Math. Surveys 19 (1964) 91–120.MATHCrossRefMathSciNetGoogle Scholar
  29. [29]
    B. de Pagter, F.A. Sukochev, H. Witvliet, Double Operator Integrals, J. of Functional Analysis 192 (2002), 52–111.MATHCrossRefGoogle Scholar
  30. [30]
    B. de Pagter, F.A. Sukochev, Differentiation of operator functions in non-commutative L p-spaces, J. of Functional Analysis 212 (2004), 28–75.MATHCrossRefGoogle Scholar
  31. [31]
    B. de Pagter, F.A. Sukochev, Commutator estimates and R-flows in non-commutative operator spaces, Proc. Edinburgh Math. Soc., to appear.Google Scholar
  32. [32]
    F. Riesz, B. Sz.-Nagy, Functional Analysis, Frederick Ungar Publishing Co., New York, 1955.Google Scholar
  33. [33]
    H.H. Schaefer (with M.P. Wolff), Topological Vector Spaces (2nd Edition), Springer-Verlag, New York, 1999.MATHGoogle Scholar
  34. [34]
    M. Takesaki, Theory of Operator Algebras I, Springer-Verlag, Berlin-Heidelberg-New York, 1979.MATHGoogle Scholar
  35. [35]
    M. Takesaki, Theory of Operator Algebras II, Springer-Verlag, Berlin-Heidelberg-New York, 2003.MATHGoogle Scholar
  36. [36]
    M. Terp, L p-spaces associated with von Neumann algebras, Copenhagen University, 1981.Google Scholar
  37. [37]
    O.Ye. Tikhonov, Continuity of operator functions in topologies connected with a trace on a von Neumann algebra, Izv. Vyssh. Uchebn. Zaved. Mat. (1987), 77–79 (in Russian; translated in Sov. Math. (Iz. VUZ) 31 (1987), 110–114.Google Scholar
  38. [38]
    H. Witvliet, Unconditional Schauder decompositions and multiplier theorems, Ph.D. thesis, Delft University of Technology, 2000.Google Scholar
  39. [39]
    A.C. Zaanen, Integration, North-Holland Publishing Company, Amsterdam, 1967.MATHGoogle Scholar
  40. [40]
    A.C. Zaanen, Riesz Spaces II, North-Holland Publishing Company, Amsterdam-New York-Oxford, 1983.MATHGoogle Scholar

Copyright information

© Birkhäuser Verlag AG2007 2007

Authors and Affiliations

  • Ben de Pagter
    • 1
  1. 1.Delft Institute of Applied Mathematics Faculty EEMCSDelft University of TechnologyDelftThe Netherlands

Personalised recommendations